High-dose argatroban for treatment of heparin-induced thrombocytopenia with thrombosis: A case report and review of laboratory considerations.
Am J Health Syst Pharm. 2012 Mar 15;69(6):490-5
Authors: Hellwig TR, Peitz GJ, Gulseth MP
Purpose A case report describing high-dose argatroban for the treatment of heparin-induced thrombocytopenia (HIT) with thrombosis and associated considerations in interpreting laboratory monitoring data are presented. Summary A 51-year-old woman with an extensive history of coronary artery disease arrived at the emergency department with complaints of chest pain. The patient was admitted, and coronary artery bypass graft surgery was ultimately performed. The patient had a baseline platelet count of 177,000 cells/?L. During hospitalization, the patient received heparin, and her platelet count dropped to 12,000 cells/?L 13 days after the initiation of heparin. The patient developed swelling around a peripherally inserted central catheter and later developed deep vein thrombosis. An argatroban infusion of 2 ?g/kg/min was initiated, with a target activated partial thromboplastin time (aPTT) of 40-80 seconds. After 5 days of therapy, the patient had increased swelling in her right arm and an aPTT of 56 seconds. Her goal aPTT was subsequently increased. Six days later, the patient developed a left-lower-extremity DVT despite aPTTs within the goal range. A new aPTT target of >75 seconds was set. The infusion rate was increased to 15.5 ?g/kg/min to attain the target aPTT. Results of an in vitro test led to an alternative interpretation of aPTT and International Normalized Ratio values that aided in the monitoring of argatroban during the high-dose infusion. Conclusion A patient with HIT with thrombosis was successfully treated with unusually high dosages of argatroban and may have had serum argatroban concentrations exceeding what has commonly been thought to be the therapeutic range.
PMID: 22382479 [PubMed - in process]Link to Article at PubMed